Counting the Number of Matchings in Chordal and Chordal Bipartite Graph Classes

  • Yoshio Okamoto
  • Ryuhei Uehara
  • Takeaki Uno
Part of the Lecture Notes in Computer Science book series (LNCS, volume 5911)


We provide polynomial-time algorithms for counting the number of perfect matchings in chain graphs, cochain graphs, and threshold graphs. These algorithms are based on newly developed subdivision schemes that we call a recursive decomposition. On the other hand, we show the \(\sharp\) P-completeness for counting the number of perfect matchings in chordal graphs, split graphs and chordal bipartite graphs. This is in an interesting contrast with the fact that counting the number of independent sets in chordal graphs can be done in linear time.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Arnborg, S., Lagergren, J., Seese, D.: Easy problems for tree-decomposable graphs. J. Algor. 12, 308–340 (1991)zbMATHCrossRefMathSciNetGoogle Scholar
  2. 2.
    Chvátal, V., Hammer, P.L.: Set-packing and threshold graphs. Res. Rep., Comput. Sci. Dept., Univ. Waterloo, CORR 73-21 (1973)Google Scholar
  3. 3.
    Courcelle, B., Olariu, S.: Upper bounds to the clique width of graphs. Discr. Appl. Math. 101, 77–114 (2000)zbMATHCrossRefMathSciNetGoogle Scholar
  4. 4.
    Dagum, P., Luby, M.: Approximating the permanent of graphs with large factors. Theor. Comput. Sci. 102, 283–305 (1992)zbMATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    Ding, D.: Covering the edges with consecutive sets. J. Graph Theory 15, 559–562 (1991)zbMATHCrossRefMathSciNetGoogle Scholar
  6. 6.
    Fisher, M.E.: Statistical mechanics of dimers on a plane lattice. Phys. Rev. Ser. 2 124, 1664–1672 (1961)Google Scholar
  7. 7.
    Frost, H., Jacobson, M., Kabell, J., Morris, F.R.: Bipartite analogues of split graphs and related topics. Ars Comb. 29, 283–288 (1990)zbMATHGoogle Scholar
  8. 8.
    Galluccio, A., Loebl, M.: On the theory of Pfaffian orientations I. Perfect matchings and permanents. Electr. J. Comb. 6, Research Paper 6, 19 pages (1999)Google Scholar
  9. 9.
    Golumbic, M.C., Rotics, U.: On the clique-width of some perfect graph classes. Internat. J. Found. Comput. Sci. 11, 423–443 (2000)CrossRefMathSciNetGoogle Scholar
  10. 10.
    Hammer, P.L., Peled, U.N., Sun, X.: Difference graphs. Discr. Appl. Math. 28, 35–44 (1990)zbMATHCrossRefMathSciNetGoogle Scholar
  11. 11.
    Kasteleyn, P.W.: Dimer statistics and phase transitions. J. Math. Phys. 4, 287–293 (1963)CrossRefMathSciNetGoogle Scholar
  12. 12.
    Kloks, T., Kratsch, D., Müller, H.: Bandwidth of chain graphs. Infor. Proc. Lett. 68, 313–315 (1998)CrossRefGoogle Scholar
  13. 13.
    Makowsky, J.A., Rotics, U., Averbouch, I., Godlin, B.: Computing graph polynomials on graphs of bounded clique-width. In: Fomin, F.V. (ed.) WG 2006. LNCS, vol. 4271, pp. 191–204. Springer, Heidelberg (2006)CrossRefGoogle Scholar
  14. 14.
    Lin, M.-S.: Fast and simple algorithms to count the number of vertex covers in an interval graph. Infor. Proc. Lett. 102, 143–146 (2007)CrossRefGoogle Scholar
  15. 15.
    Lin, M.-S., Chen, Y.-J.: Linear time algorithms for counting the number of minimal vertex covers with minimum/maximum size in an interval graph. Infor. Proc. Lett. 107, 257–264 (2008)CrossRefGoogle Scholar
  16. 16.
    Okamoto, Y., Uno, T., Uehara, R.: Counting the independent sets in a chordal graph. J. Discr. Algor. 6, 229–242 (2008)zbMATHCrossRefMathSciNetGoogle Scholar
  17. 17.
    Temperley, H.N.V., Fisher, M.E.: Dimer problem in statistical mechanics — an exact result. Phil. Magazine, Ser. 8 6, 1061–1063 (1961)zbMATHMathSciNetGoogle Scholar
  18. 18.
    Tesler, G.: Matchings in graphs on non-orientable surfaces. J. Comb. Theory, Ser. B 78, 198–231 (2000)zbMATHCrossRefMathSciNetGoogle Scholar
  19. 19.
    Vadhan, S.P.: The complexity of counting in sparse, regular, and planar graphs. SIAM J. Comput. 31, 398–427 (2001)zbMATHCrossRefMathSciNetGoogle Scholar
  20. 20.
    Uehara, R., Uno, Y.: On computing longest paths in small graph classes. Internat. J. Found. Comput. Sci. 18, 911–930 (2007)CrossRefMathSciNetGoogle Scholar
  21. 21.
    Valiant, L.G.: The complexity of computing the permanent. Theor. Comput. Sci. 8, 189–201 (1979)zbMATHCrossRefMathSciNetGoogle Scholar
  22. 22.
    Valiant, L.G.: The complexity of enumeration and reliability problems. SIAM J. Comput. 8, 410–421 (1979)zbMATHCrossRefMathSciNetGoogle Scholar
  23. 23.
    Yannakakis, M.: Node-deletion problems on bipartite graphs. SIAM J. Comput. 10, 310–327 (1981)zbMATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2010

Authors and Affiliations

  • Yoshio Okamoto
    • 1
  • Ryuhei Uehara
    • 2
  • Takeaki Uno
    • 3
  1. 1.Graduate School of Information Science and EngineeringTokyo Institute of TechnologyTokyoJapan
  2. 2.School of Information ScienceJAISTIshikawaJapan
  3. 3.National Institute of InformaticsTokyoJapan

Personalised recommendations